Statistics from Altmetric.com
In a September 2012 case report in this journal, Kim et al1 describe a 77-year-old woman who presented to their clinic with back and leg pain and a diagnosis of lumbar stenosis that had not responded to conventional conservative management or to repeated sessions of traditional Korean cupping therapy. The authors report that 3 months before their initial meeting with the patient she had had 30 sessions of dry cupping therapy and was subsequently treated for anaemia at another hospital. They assert that her anaemia was ‘…possibly associated with persistent blood loss by cupping therapy’.
The authors do not establish that there was any substantial ‘blood loss’ from the dry cupping and do not rule out all other common causes of anaemia. Thus the authors do not establish that dry cupping caused anaemia in this patient. Yet the article title implies and the abstract states that the anaemia resulted from cupping.
While the authors are right to point to persisting nummular (circular) hyperpigmentation as evidence of cupping, perhaps ‘over-cupping’, this is not an established cause of anaemia (as these same authors point out in a letter2 redressing an identical unsubstantiated conclusion by Yun et al3 about anaemia in Korean men).
In addition, the authors erroneously generalise that the use of cupping caused a delay in treatment for this patient's painful symptoms. However, that was not the case as shown by their own disclosure that she had ‘poor response to conventional conservative treatments’.
Few adverse events have been associated with cupping.4 Randomised controlled trials in English5–8 and an extensive Chinese language review9 have established the therapeutic value of dry cupping that probably stems from the ferroheme metabolism of blood cells extravasated and reabsorbed by the body.10 The appearance of transitory ecchymosis is part of the therapeutic process and not an ‘adverse event’ of cupping.
Although the authors of this case report do not establish that dry cupping caused the patient's anaemia, they are right to call for proper training and safe use of traditional treatments such as cupping so that patients may continue to benefit from their proper therapeutic use.4 We agree with the authors’ previous letter commenting on the paper by Yun et al3 that rigorous methodology should be used to prove causality of, in this case, anaemia. Otherwise, as they state, ‘the truth may be distorted and lead to groundless assumptions by the public, a result that is not desirable for either medical professionals or consumers’.2
Contributors AN drafted the letter, researched the background and carried out the analysis. BK, AM and GD helped to conceive the letter, carried out background research and critically reviewed the content for final approval.
Competing interests None.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.